Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 61, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at May 10, 2011, 10:19 PM EDT for Allegheny County, Beaver County, Washington County, Pennsylvania; Hancock County, West Virginia. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2011, 10:19 PM EDT (02:19 UTC)
- Expired
- May 10, 2011, 10:47 PM EDT
- In force
- 28 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
Counties Allegheny County, PA, Beaver County, PA, Washington County, PA, Hancock County, WV
The radar
The Pittsburgh radar (KPBZ), 27 km from the middle of the area, began a volume at 02:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 2.3 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3550 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 245 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
404
WUUS51 KPBZ 110219
SVRPBZ
PAC003-007-125-WVC029-110300-
/O.NEW.KPBZ.SV.W.0061.110511T0219Z-110511T0300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
1019 PM EDT TUE MAY 10 2011
THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN WASHINGTON COUNTY IN SOUTHWEST PENNSYLVANIA...
WEST CENTRAL ALLEGHENY COUNTY IN SOUTHWEST PENNSYLVANIA...
SOUTHWESTERN BEAVER COUNTY IN WESTERN PENNSYLVANIA...
HANCOCK COUNTY IN NORTHERN WEST VIRGINIA...
* UNTIL 1100 PM EDT
* AT 1012 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED NEAR TOMLINSON RUN STATE PARK...MOVING SOUTHEAST
AT 30 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
TOMLINSON RUN STATE PARK... NEW MANCHESTER...
NEW CUMBERLAND... CHESTER... HARSHAVILLE...
SUN VALLEY... RACCOON CREEK STATE PARK...
FLORENCE... BURGETTSTOWN... MCDONALD...
LAT...LON 4066 8050 4038 8019 4028 8044 4039 8053
4040 8052 4040 8054 4052 8063 4054 8063
4057 8067 4058 8067 4062 8059 4062 8055
TIME...MOT...LOC 0219Z 323DEG 24KT 4053 8052
$$2 follow-up statements
477
WWUS51 KPBZ 110238
SVSPBZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1038 PM EDT TUE MAY 10 2011
WVC029-110248-
/O.CAN.KPBZ.SV.W.0061.000000T0000Z-110511T0300Z/
HANCOCK WV-
1038 PM EDT TUE MAY 10 2011
...THE SEVERE THUNDERSTORM WARNING FOR HANCOCK COUNTY IS CANCELLED...
LAT...LON 4038 8019 4032 8033 4032 8034 4031 8035
4028 8043 4038 8052 4058 8052 4059 8048
4059 8045
TIME...MOT...LOC 0238Z 331DEG 18KT 4044 8046
$$
PAC003-007-125-110300-
/O.CON.KPBZ.SV.W.0061.000000T0000Z-110511T0300Z/
WASHINGTON PA-ALLEGHENY PA-BEAVER PA-
1038 PM EDT TUE MAY 10 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM EDT
FOR BEAVER...ALLEGHENY AND WASHINGTON COUNTIES...
AT 1033 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR COMETTSBURG...MOVING SOUTHEAST AT
25 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
RACCOON CREEK STATE PARK... HARSHAVILLE...
FLORENCE... BURGETTSTOWN... MCDONALD...
LAT...LON 4038 8019 4032 8033 4032 8034 4031 8035
4028 8043 4038 8052 4058 8052 4059 8048
4059 8045
TIME...MOT...LOC 0238Z 331DEG 18KT 4044 8046
$$753
WWUS51 KPBZ 110247
SVSPBZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1047 PM EDT TUE MAY 10 2011
PAC003-007-125-110257-
/O.CAN.KPBZ.SV.W.0061.000000T0000Z-110511T0300Z/
WASHINGTON PA-ALLEGHENY PA-BEAVER PA-
1047 PM EDT TUE MAY 10 2011
...THE SEVERE THUNDERSTORM WARNING FOR BEAVER...ALLEGHENY AND
WASHINGTON COUNTIES IS CANCELLED...
THE STORM HAS WEAKEND, BUT MAY STILL PRODUCE BRIEF HEAVY DOWNPOURS
AND HAIL.
LAT...LON 4038 8019 4032 8033 4032 8034 4031 8035
4028 8043 4038 8052 4058 8052 4059 8048
4059 8045
TIME...MOT...LOC 0247Z 323DEG 24KT 4038 8038
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 10:01 PM EDT, 18 minutes earlier.
Area forecast discussion, May 10, 10:01 PM EDT, 18 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PITTSBURGH PA 1001 PM EDT TUE MAY 10 2011 .SYNOPSIS... A WARM FRONT WILL CAUSE SCATTERED SHOWERS AND STORMS TO BREAK OUT AT TIMES INTO THURSDAY. THE REST OF THE UPPER OHIO VALLEY SHOULD REMAIN RAIN FREE. ANOTHER SYSTEM WILL EVENTUALLY BRING SHOWERS AND THUNDERSTORMS TO THE ENTIRE AREA FRIDAY. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... SCT SHOWERS/STORMS CONTINUE TO SLOWLY MOVE ACROSS PORTIONS OF THE AREA. THE STORMS ARE MOVING SOUTHEAST WHILE THE ENTIRE AREA DRIFTS TO THE EAST. WITH THE SUN SETTING AND DRY AIR IN PLACE, EXPECT THE ACTIVITY WILL QUICKLY DIE DOWN THIS EVENING. HAVE EXPANDED THE POPS FURTHER EAST AS ACTIVITY IS HOLDING TOGETHER FURTHER EAST THAN PREVIOUSLY EXPECTED. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/... SREF, NAEFS, AND ECMWF MODEL OUTPUT SHOW PERSISTENT AND STRONG UPPER LEVEL RIDGE ACROSS THE MIDWEST THIS PERIOD. HOWEVER, MODELS ALSO INDICATE THE MOISTURE-LADEN WARM FRONT MOVING SLOWLY TO THE EAST FROM INDIANA AND WESTERN OHIO, WITH THE POTENTIAL FOR LIFT FROM UPPER LEVEL SHORTWAVES MOVING THROUGH THE FLOW. AS TYPICAL FOR THIS SYNOPTIC SCENARIO, THE CHALLENGE WILL BE WHEN THE FIRST SHOWERS WILL REACH THE UPPER OHIO VALLEY. USING BLEND OF THE MOST RECENT SREF MODEL OUTPUT AND GFS MOS PRECIPITATION PROBABILITIES, CONTINUED TO FORECAST A SLIGHT CHANCE OF SHOWERS FOR PARTS OF EAST CENTRAL OHIO WEDNESDAY AND WEDNESDAY NIGHT, THEN A HIGHER CHANCE OF SHOWERS AND POSSIBLY THUNDERSTORMS DAYTIME THURSDAY. WITH THIS GUIDANCE INDICATING A LESSENING OF RAIN CHANCES THURSDAY NIGHT, OPTED TO LIKEWISE REDUCE SHOWER CHANCES THURSDAY NIGHT. HOWEVER, WITH UPPER RIDGE BREAKING DOWN FRIDAY, AND LOW PRESSURE SYSTEM, COMING NORTHEAST FROM NEW MEXICO, REACHING THE WESTERN LAKES, INCREASED CHANCES OF SHOWERS AND THUNDERSTORMS FRIDAY, WHICH WAS CONTINUED INTO THE LONG-TERM WEEKEND PERIOD. TEMPERATURES THIS PERIOD WERE FORECASTED TO BE WARMER THAN NORMAL BY ABOUT 5 DEGREES AT NIGHT AND NEARLY 10 DEGREES BY DAY, USING BLEND OF GFS AND NAM MOS AND BIAS-CORRECTED SREF MEAN VALUES. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... SREF, NAEFS, AND ECMWF MODEL OUTPUT SHOW UPPER RIDGE SLOWLY SHIFTING EAST TO THE ATLANTIC COAST BY LATE FRIDAY. A CLOSED LOW IS PROGGED TO SLOWLY MOVE SOUTHEAST FROM THE MID MS VALLEY INTO THE OH VALLEY DURING THE WEEKEND...AND THE SOUTHEASTERN STATES EARLY NEXT WEEK. SCATTERED TO NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS CAN BE EXPECTED OVER THE WEEKEND AND INTO MONDAY AS MOISTURE REMAINS ACROSS THE REGION AND UPPER LOW PROVIDES LIFT. DRYING SHOULD FINALLY BEGIN IN THE NORTH BY MONDAY NIGHT AND SPREAD ACROSS THE FORECAST AREA TUESDAY AS THE SOUTHEAST SYSTEM CONTINUES TO MOVE FURTHER AWAY FROM THE OH VALLEY AND SURFACE HIGH PRESSURE BUILDS IN FROM THE NORTH. ABUNDANT CLOUD COVER WILL LIMIT DAYTIME TEMPERATURES TO A FEW DEGREES BELOW NORMAL. && .AVIATION /02Z WEDNESDAY THROUGH SUNDAY/... VFR CONDITIONS WILL PREVAIL THROUGH THE TAF PERIOD. EAST TO SOUTHEAST SURFACE WINDS OF 4 TO 8 KT CAN BE EXPECTED OVERNIGHT. SCT SHOWERS/STORMS CONTINUE TO MOVE ACROSS THE AREA. WILL PUT IN MENTION OF THUNDER AT ALL PORTS EXCEPT ZZV FOR THE NEXT COUPLE OF HOURS. LEFT OUT MENTION OF FOG, AS CLOUD COVER IS EXPECTED THROUGH MOST OF THE NIGHT. RIVER FOG COULD DEVELOP CLOSE TO DAWN AS SKIES WILL CLEAR. WILL LEAVE OUT MENTION IN CURRENT FORECAST. A LOW PRESSURE SYSTEM OVER THE MS VALLEY WILL MOVE SLOWLY SOUTHEAST INTO THE SOUTHEASTERN STATES OVER THE WEEKEND. INCREASING MOISTURE ALONG WITH SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL SPREAD EAST ACROSS THE TERMINALS BY LATE THURSDAY AND PERSIST DURING THE WEEKEND. RESTRICTIONS ARE LIKELY. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
Hazardous weather outlook, May 10, 4:13 AM EDT, 18 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 413 AM EDT TUE MAY 10 2011 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021>023-041-110815- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES- FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION- MONONGALIA-PRESTON-TUCKER- 413 AM EDT TUE MAY 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, May 10, 10:13 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1013 PM EDT TUE MAY 10 2011 OHZ041-050-PAZ020-021-029-WVZ001-002-110300- ALLEGHENY PA-BEAVER PA-BROOKE WV-COLUMBIANA OH-HANCOCK WV- JEFFERSON OH-WASHINGTON PA- 1013 PM EDT TUE MAY 10 2011 ...A STRONG THUNDERSTORM WILL AFFECT EXTREME WEST CENTRAL ALLEGHENY...HANCOCK...NORTHEASTERN BROOKE...NORTHEASTERN JEFFERSON... NORTHWESTERN WASHINGTON...SOUTHEASTERN COLUMBIANA AND SOUTHWESTERN BEAVER COUNTIES... AT 1008 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER EAST LIVERPOOL...MOVING SOUTH AT 25 MPH. THIS STORM WILL PRODUCE HAIL UP TO DIME SIZE. THIS STORM WILL BE NEAR FAIRHAVEN...HOOKSTOWN...MOSCOW...AND PORT HOMER AROUND 1020 PM...NEW MANCHESTER...TOMLINSON RUN STATE PARK... STRATTON...AND EMPIRE AROUND 1025 PM...TURKEYFOOT AND KENDALL AROUND 1030 PM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 4039 8029 4030 8056 4066 8072 4073 8050
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 10:13 PM EDT | Special Weather Statement | PBZ | Hancock | 47 min |
| May 11, 12:11 AM EDT | Special Weather Statement | PBZ | Wetzel | 49 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2011Severe Thunderstorm Warnings in West Virginia, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.